EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Naturally Worn (2988)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Discomfort (2330); Osteolysis (2377)
| Date of Event |
03/26/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
Event or Problem Description
As reported, the radiological findings of the patients treated with this implant were checked.An increased decentering of the head in the inlay for 5 years after implantation was a sign of significant inlay wear.
Additional Manufacturer Narrative
After further review of additional information received the following sections g3, g7, h2, h3 and h6 have been updated accordingly.(h3) in march, 2021, exactech received user mir reports from (b)(6) related to 4 cases reported by surgeons at (b)(6) hospital in germany for wear of the gxl polyethylene acetabula liner.Further investigation with the surgeons at (b)(6) revealed that they had 18 patients (11 unilateral and 7 bilateral), with 22 gxl liners that were exhibiting signs of wear potentially requiring revision.The following complaints were entered into the global complaint handling system to document the analyses of these cases and vigilance reporting report.The mechanisms of wear of polyethylene acetabular liners are clinically well known in total hip arthroplasty (tha).¿conventional¿ uhmwpe has good mechanical properties but is inherently prone to wear.¿highly¿ cross linking has helped with wear but increased risk of liner fractures when used with modern locking mechanisms, large heads, thinner liners.Cup malposition can further lead to edge loading/early fracture; thus, some companies chose to use ¿moderate¿ x linking of the polyethylene liner to optimize fracture resistance and improve wear properties.Exactech took this approach with the gxl moderately crosslinked acetabular liner.In a worldwide analysis of gxl failures, common characteristics revealed that components positioned with anteversion and/or abduction (often seen with anterior approaches) result in edge loading of the gxl liner.This is combination with large femoral heads with thinnest liner, and/or lateralized or face changing liners further increases the risk for wear of the gxl liner ( ~2.Ox greater and ~2.5x greater, respectively).Westerstede hospital provided 18 sets of x-rays (11 unilateral hip/7 bilat) and clinical notes (de-identified) for all reported patients.Dr.(b)(6) received and analyzed all data in collaboration with the westerstede surgeons.The findings were as follows: average cup abduction on ap xray: 51° (range 45 65) 16/25 (64%) had evidence of edge loading 16/25 (64%) were thin inlays/large femoral heads 96% of cups were well fixed in conclusion, it was determined that most of these are best treated with liner exchange; however, 2-3 patients may potentially require revision of entire construct (inlay + shell) due to loosening of the acetabular shell.The surgeons at (b)(6) hospital have determine that optimal treatment course for these patients is exchange of gxl to exactech¿s highly crosslinked xle liner.As the xle liner is not approved for use in germany, they are actively seeking special access approval/humanitarian use exemption from the germany authority, (b)(6).
Additional Manufacturer Narrative
After further review of additional information received the following sections g3, g6, h2, h3 and h6 have been updated accordingly.(h3) the prosthesis wear reported may have been due to the position of the acetabular cup, the use of a lateralized liner, off-label use from combining exactech acetabular components with another manufacturer¿s femoral components, and/or patient related conditions which led to wear of the acetabular liners.However, this cannot be confirmed because the components were not available for evaluation.The most probable root cause associated with the reported event of "prosthesis wear" is associated with material damage to a surface, usually involving progressive loss or displacement of material, due to relative motion between that surface and a contacting substance or substances.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and corrected information.The following sections were updated: b5, d6, h6 clinical code and component code the following sections were corrected: h6 type of investigation and investigation conclusions.
Event or Problem Description
As reported, approximately 6 years and 4 months post initial total hip arthroplasty (tha) on both sides, the patient underwent revision of the left side tha.The right side was later revised as well.Ct and x-ray images had already shown an asymmetrical position of both prosthesis heads.The images were taken due to a disc/lumbar spine problem.The patient came in for a check-up with mild discomfort in both hip joints.The x-ray showed the already known decentration of the prosthesis heads and unusually large osteolysis in the acetabulum left>right as a sign of inlay wear.No further information is available.Refer to manufacturer report 1038671-2021-00263 for revision of right side.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The product associated with the reported event is within the scope of recall z-1729-2022; however, there is insufficient information to evaluate whether the subject issue of the recall was a cause or contributor to the reported event.The following sections were updated: d8.The following sections were corrected: b2.D4: model number and expiration date: h4, h6.Based on the available information, the patient involved in incident meets the following risk criteria for early prosthesis wear/osteolysis: implanted with a lateralized liner.The most likely cause for the revision reported due to early prosthesis wear/osteolysis is a combination of the risk factors such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, a contributing factor may have been the off-label use detailed above.However, this cannot be confirmed because the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.Based on the available information, the patient involved in incident meets the following risk criteria for early prosthesis wear/osteolysis: implanted with a lateralized liner.The most likely cause for the revision reported due to early prosthesis wear/osteolysis is a combination of the risk factors such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, a contributing factor may have been the off-label use detailed above.However, this cannot be confirmed because the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated: d10 concomitant devices: (b)(6) 180-01-52 - crown cup, cluster-hole gr.52.Based on the available information, the patient involved meets the following risk criteria for early prosthesis wear/osteolysis: implanted with a lateralized liner.The most likely cause for the revision reported due to early prosthesis wear/osteolysis is a combination of the risk factors such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, a contributing factor may have been the off-label use detailed above.However, this cannot be confirmed because the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated/corrected: h6.Mdr section codes updated/corrected: d.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.